Hives after Q switched laser tattoo removal session. Any suggestions?

I had a tattoo removal session with a q switched laser 8 weeks ago. 6 weeks ago I developed hives/swelling in lips and eyes lids and was put on steriods for 3 weeks. Now I am only on antihistamines 2 times a day bit I still have hives that come and go on my tattooed wrist, other arm and sometimes torso. My skin has been itchy as well for the past three weeks. Will this every go away? How much longer will this go on for? My GP doesn't seem to know anything about why I am experiencing this?

Doctor Answers 2

Hives After Laser Tattoo Removal--Allergic Reaction-Antihistamines/Oral Steroids--See an expert

It sounds like you're having a systemic reaction, I suggest oral steroids before and after treatment with antihistamines. See an expert. Best, Dr. Emer.

Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 159 reviews

Hives after tattoo removal laser

It is possible you are allergic to the tattoo dye. At this point, I would hold off on the laser until the hives resolve. There is nothing that can be done other than cutting out the tattoo, if all other reasons for the hives have been ruled out. 

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.